EconPapers    
Economics at your fingertips  
 

Global imbalances revisited: The transfer problem and transport costs in monopolistic competition

Paolo Epifani and Gino Gancia ()

Journal of International Economics, 2017, vol. 108, issue C, 99-116

Abstract: We study the welfare effects of trade imbalances in a two-sector model of monopolistic competition. As in perfect competition, a trade surplus involves an income transfer to the deficit country and possibly a terms-of-trade deterioration. Unlike the conventional wisdom, however, trade imbalances do not impose any double burden on surplus countries. This is because of a production-delocation effect, which leads to a reduction in the local price index. In the presence of intermediate goods, new results arise: A trade surplus may lead to an appreciation of the exchange rate, to a terms-of-trade improvement and even to a welfare increase. Numerical simulations show that, under realistic assumptions about preferences and technology, the beneficial price-index effect can significantly reduce the direct cost of the transfer.

Keywords: Trade imbalances; Trade costs; Monopolistic competition; Intermediate goods (search for similar items in EconPapers)
JEL-codes: F1 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S002219961730065X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Global imbalances revisited: The transfer problem and transport costs in monopolistic competition (2017) Downloads
Working Paper: Global Imbalances Revisited: The Transfer Problem and Transport Costs in Monopolistic Competition (2015) Downloads
Working Paper: Global Imbalances Revisited: The Transfer Problem and Transport Costs in Monopolistic Competition (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:108:y:2017:i:c:p:99-116

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2018-08-31
Handle: RePEc:eee:inecon:v:108:y:2017:i:c:p:99-116